Advertisement

Angiotensin-converting enzyme inhibitor-induced angioedema: Still unrecognized

      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Angiotensin-converting enzyme inhibitors are a widely used antihypertensive modality. While they have a favorable side effect profile, there is a .1% to .2% incidence of potentially life threatening angioedema. The edema usually presents in the head and neck, especially the face, lips, tongue, and glottis. Patients may initially be treated with standard antiallergic therapy; however, the situation may dictate a more aggressive therapeutic approach. The authors present the case of a patient who presented with angioedema 18 times over a 3-year period to qualified emergency physicians before the correct diagnosis of angiotensin-converting enzyme inhibitor-induced angioedema was made. Despite recent literature on the subject, there appears to be a lack of familiarization among emergency department physicians regarding this relatively common adverse effect.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Rowland M
        • Roberts J
        ed 4. NCHS Advance Data, Vital and Health Statistics of the National Center for Health Statistics. Department of Health and Human Services, Washington, DCOctober 8, 1982 (No. 84)
        • Frohlich E
        Angiotensin-converting enzyme inhibitors.
        Hypertension. 1989; 13: I125-I130
        • O'Hallaren MT
        • Porter GA
        Angiotensin-converting enzyme inhibitors and the allergist.
        Ann Allergy. 1990; 64: 503-506
        • Roberts JR
        • Wuerz RC
        Clinical characteristics of angiotensin-converting enzyme inhibitor induced angioedema.
        Ann Emerg Med. 1991; 20: 555-558
        • Slater EE
        • et al.
        Clinical profile of angioedema associated with angiotensin-converting enzyme inhibition.
        JAMA. 1988; 260: 967-970
        • Landerman NA
        Hereditary angioneurotic edema.
        J Allergy Clin Immunol. 1962; 33: 316-319
        • Seldman MD
        • Lewandowski CA
        • Sarpa JR
        • et al.
        Angioedema related to angiotensin-converting enzyme inhibitors.
        Otolaryngol Head Neck Surg. 1990; 102: 727
        • Orfan N
        • Patterson R
        • Dykewicz MS
        Severe angioedema related to ACE inhibitors in patients with a history of idiopathic angioedema.
        JAMA. 1990; 264: 1287-1289
        • Soter NA
        • Austen KF
        Urticaria, angioedema and mediator release in humans in response to physical environmental stimuli.
        in: ed 4. Fed Proc. 36. 1977: 1736-1741
        • Ferner RE
        • Simpson JM
        • Rawlins MD
        Effects of intradermal bradykinin after inhibition of angiotensin converting enzyme.
        Br Med J. 1987; 294: 119-120
        • Anderson MW
        • deShazo RD
        Studies of the mechanism of angiotensin-converting enzyme (ACE) inhibitor-associated angioedema: The effect of an ACE inhibitor on cutaneous responses to bradykinin, codeine, and histamine.
        J Allergy Clin Immunol. 1990; 85: 856-858
        • Cotran RS
        • Kumar V
        • Robbins SL
        ed 4. Robbins Pathologic Basis of Disease. Saunders, Philadelphia, PA1989: 54-57
        • Erdos EG
        Conversion of angiotensin I to angiotensin II.
        Am J Med. 1976; 60: 749-759
        • Erdos EG
        ‘Kinases’ in bradykinin, kallikiden, and kallikrein.
        in: Handbook of Experimental Pharmacology. vol 25. Springer-Verlag, Berlin1979: 427-487
        • Regoli D
        • Barabe J
        Pharmacology of bradykinin and related kinins.
        Pharmacol Rev. 1980; 32: 1-46
        • Gannon TH
        • Elby TL
        Angioedema from ACE inhibitors: A cause of upper airway obstruction.
        Laryngoscope. 1990; 100: 1156-1160
        • Chin HL
        • Buchan DA
        Severe angioedema after long term use of an ACE inhibitor.
        Ann Intern Med. 1990; 112: 312-313